Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Honolulu, HI

May 8, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 8, 2016, 1:05 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 1:05 PM HST (23:05 UTC)
Expired
May 8, 2016, 4:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 81 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGHW50 PHFO 082305
FFWHFO
HIC009-090200-
/O.NEW.PHFO.FF.W.0005.160508T2305Z-160509T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
105 PM HST SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 400 PM HST
    
* AT 1259 PM HST...EMERGENCY MANAGEMENT AND POLICE REPORTED FLOODING
  IN HANA ALONG ULAINO ROAD AND WAIKOLOA ROAD AS WELL AS A CONTINUED
  CLOSURE ALONG HANA HIGHWAY NEAR MILE MARKER 22 BETWEEN NAHIKU AND
  KEANAE. THIS FLOODING IS BEING PRODUCED BY PERSISTENT MODERATE
  SHOWERS ON SATURATED SLOPES OF EAST MAUI. ADDITIONAL RAINFALL IS
  EXPECTED THROUGH THE AFTERNOON AND TONIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HUELO AND HAMOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN MAUI COUNTY.

LAT...LON 2069 15601 2084 15628 2091 15622 2086 15614
      2082 15611 2083 15609 2080 15601 2078 15599
      2073 15599

$$

WROE
1 follow-up statement
133 
WGHW70 PHFO 090200
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN MAY 8 2016

HIC009-090203-
/O.EXP.PHFO.FF.W.0005.000000T0000Z-160509T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
400 PM HST SUN MAY 8 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 400 PM HST...

RAIN GAUGES ON EAST MAUI HAVE RECORDED A DIMINISHED AMOUNT OF
RAINFALL RECENTLY...AND STREAM GAUGES IN THE AREA HAVE SHOWN A
DECREASE IN WATER LEVELS...THOUGH COUNTY EMERGENCY MANAGEMENT
INDICATED CONTINUED HIGH WATER LEVELS NEAR ULAINO ROAD IN HANA. THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE...AND RUNOFF WILL
REMAIN ELEVATED ALONG PORTIONS OF EAST MAUI THROUGH TONIGHT.

LAT...LON 2069 15601 2084 15628 2091 15622 2086 15614
      2082 15611 2083 15609 2080 15601 2078 15599
      2073 15599

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:54 AM HST, 3 hours 11 minutes earlier.

Area forecast discussion, May 8, 9:54 AM HST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
954 AM HST SUN MAY 8 2016

.SYNOPSIS...
MOISTURE ASSOCIATED WITH A STALLED AND WEAKENING FRONT NEAR MAUI
WILL KEEP MOST WINDWARD SKIES CLOUDY INTO EARLY NEXT WEEK...WITH
SHOWERS MOST ACTIVE OVER WINDWARD PORTIONS OF MAUI COUNTY. THESE
CLOUDS AND SHOWERS ARE EXPECTED TO GRADUALLY DIMINISH LATER IN THE
WEEK. MODERATE TO LOCALLY BREEZY NORTHEAST TRADE WINDS WILL PREVAIL
FOR THE NEXT SEVERAL DAYS THEN EASE AFTER MID- WEEK.

&&

.DISCUSSION...

SHORT TERM...TODAY THROUGH MONDAY
A WEAKENING FRONT IS STALLED JUST SOUTH OF MAUI THIS MORNING.
MORE IMPORTANT...ITS ASSOCIATED MOISTURE IS FOCUSED FROM THE
HAMAKUA COAST OF THE BIG ISLAND TO WINDWARD MAUI...WHERE
PRECIPITABLE WATER VALUES OF UP TO 1.7 INCHES HAVE ALLOWED A FEW
GAUGES HAVE RECORDED WELL OVER 2 INCHES OF RAINFALL IN THE PAST 12
HOURS. THE BULK OF THE MOISTURE IS CONFINED BELOW 10000 FT...BUT A
SLOW EROSION OF THE MID LEVEL RIDGE OVERNIGHT ALLOWED SOME HEAVIER
SHOWERS TO RISE OVER 15000 FT. THIS ALSO TRIGGERED BRIEF HEAVY
SHOWERS OVER LEEWARD KOHALA ON THE BIG ISLAND IN THE EARLY MORNING
HOURS.

LITTLE CHANGE IS EXPECTED TODAY...WITH A NEARLY STATIONARY 1031
SURFACE HIGH NEARLY 1200 MILES NORTHWEST OF THE STATE DRIVING
MODERATE TO LOCALLY BREEZY TRADE WINDS THAT WILL FOCUS SHOWERS
OVER WINDWARD MAUI AND THE BIG ISLAND. SOME SPOTTY AND BRIEFLY
HEAVY CONVECTION COULD ALSO FLARE UP ALONG THE HEATED LEEWARD
SLOPES OF THE BIG ISLAND THIS AFTERNOON. SHALLOWER MOISTURE FROM
THE DISSIPATING FRONT WILL ALSO AFFECT WINDWARD SLOPES OF MOLOKAI
AND OAHU...WHERE GENERALLY LIGHT TO MODERATE RAINFALL WILL CONTINUE
UNDER MOSTLY CLOUDY SKIES. MINIMAL SHOWER ACTIVITY IS EXPECTED ON
WINDWARD KAUAI...WHERE DEW POINT VALUES BEHIND THE FRONT IN THE
LOW 60S WILL MAINTAIN COOL CONDITIONS.

THE GFS AND ECMWF SHOW ONLY SMALL MOVEMENT IN THE LOCATION OF THE
MOISTURE THROUGH AT LEAST MONDAY. THE DEEP LOW DRIVING THE
DISSIPATING FRONT WILL DRIFT NORTHWARD THROUGH MONDAY...WHILE THE
SURFACE HIGH TO THE NORTHWEST OF THE STATE REMAINS NEARLY
STATIONARY. HOWEVER...A SHORTWAVE ALOFT PASSING NORTH OF THE STATE
TONIGHT AND EARLY MONDAY COULD TRIGGER SOME INCREASE IN SHOWER
ACTIVITY ALONG THE BAND OF MOISTURE THAT WILL BE FOCUSED OVER MAUI
COUNTY. THIS COULD RESULT IN SOME FLOODING CONCERNS ON
MAUI...WHERE SOILS COULD BECOME SATURATED...BUT THE PROBABILITY
OF WIDESPREAD FLOODING IS NOT HIGH AT THIS POINT.

LONG TERM...TUESDAY THROUGH SATURDAY
FOR THE SECOND HALF OF THE WEEK AND INTO NEXT WEEKEND...THE HIGH
TO THE NW WILL BE TEMPORARILY REPLACED BY A DEVELOPING
LOW...LEADING TO A LOOSENING OF THE PRESSURE GRADIENT OVER THE
ISLANDS. WINDS WILL RESPOND BY WEAKENING...WITH LIGHTEST WINDS
EXPECTED AROUND FRIDAY. AS THE LOW DISSIPATES NEXT WEEKEND...LIGHT
TO MODERATE TRADE WINDS ARE EXPECTED AS HIGH PRESSURE RE-BUILDS TO
THE NW. THE WEAKENING OF THE TRADE WINDS MAY RESULT IN FEWER
WINDWARD CLOUDS AND SHOWERS AS MOISTURE ASSOCIATED WITH THE
DISSIPATED FRONT GETS LIFTED TO THE NE OF THE ISLANDS. HOWEVER
LATEST GFS GUIDANCE HAS BACKED OFF ON THE CLEARING...INSTEAD
ADVECTING THE LINGERING MOISTURE TOWARD KAUAI AND OAHU NEXT
WEEKEND. CONFIDENCE IS LOW IN THAT SOLUTION AND ONLY MINOR CHANGES
TO THE EXTENDED FORECAST HAVE BEEN MADE.

&&

.AVIATION...
A STALLED DISSIPATING FRONT OVER THE EASTERN MOST PART OF MAUI
WILL CONTINUE TO DELIVER CLOUDS AND SHOWERS TO MOST OF MAUI COUNTY
THROUGHOUT THE DAY. THERE HAS BEEN A SLIGHT IMPROVEMENT OVER
THESE ISLANDS FROM LAST NIGHT...HOWEVER EXPECT TO CONTINUE TO SEE
PROLONGED PERIODS OF MVFR TO ISOLATED IFR CONDITIONS...ESPECIALLY
FOR THE NORTH AND EAST FACING AREAS. AIRMET SIERRA FOR MOUNTAIN
OBSCURATION IS POSTED AND WILL LIKELY REMAIN ALL DAY.

VIS/CIGS REDUCTIONS WILL ALSO BE COMMON ALONG THE NORTHEAST SIDE
OF THE BIG ISLAND...NORTH OF LAUPAHOEHOE. EXPECT CONDITIONS TO
DETERIORATE FURTHER AS TRADE WINDS PUSH FRONTAL MOISTURE TOWARDS
THE BIG ISLAND. AIRMET SIERRA FOR MOUNTAIN OBSCURATION WILL
LIKELY NEED TO BE ISSUED LATER TODAY. ELSEWHERE ON THE BIG ISLAND
SEA BREEZE DEVELOPMENT WILL ALLOW FOR INTERIOR CLOUDS AND SHOWER
TO FORM THIS AFTERNOON. SOME SHOWERS MAY CARRY BRIEF MVFR...BUT
OTHERWISE EXPECT VFR.

MISTY CONDITIONS AND LOW CLOUDS CONTINUE TO FILL IN ALONG THE
NORTH AND EAST SLOPES ON OAHU. AIRMET SIERRA FOR MOUNTAIN
OBSCURATION IS POSTED AND THIS WILL LIKELY BE THE CASE FOR MOST
OF THE DAY. LOW CLOUDS ALSO CONTINUE TO BANK UP ALONG THE NORTH
AND EAST SLOPES OF KAUAI...HOWEVER ARE NOT AS WIDE SPREAD NOR AS
LOW. NO AIRMET IS ISSUED FOR KAUAI.

THE MODERATE TO LOCALLY BREEZY TRADE WINDS WILL CONTINUE FOR THE
NEXT SEVERAL PERIODS. CURRENT SPEEDS ARE BELOW THE THRESHOLD FOR
ANY WIDE SPREAD LOW LEVEL TURB. HOWEVER AREAS THAT GENERALLY SEE
INCREASED WINDS...OVER MOUNTAINS...THROUGH VALLEYS...AND
CHANNELS...MAY EXPERIENCE PERIODS INTERMITTENT LOW LEVEL TURB.

&&

.MARINE...
A HIGH SURF ADVISORY REMAINS IN EFFECT FOR S FACING SHORES OF ALL
ISLANDS TODAY. ALTHOUGH THERE HAS BEEN A DROP IN LONG PERIOD
ENERGY AT THE LANAI CDIP BUOY...SWELL ENERGY CENTERED AT 14
SECONDS IS HOLDING THIS MORNING...AND COMBINED SEAS REMAIN ABOUT
1.5 FEET ABOVE WAVEWATCH PREDICTIONS. THE SWELL IS EXPECTED TO
DECLINE FROM THIS AFTERNOON THROUGH TUESDAY. PULSES OF MODERATE
BUT SHORT PERIOD NNW TO N SWELL WILL CONTINUE THE NEXT SEVERAL
DAYS...THOUGH RESULTANT SURF WILL REMAIN BELOW ADVISORY LEVELS. A
LONGER PERIOD BUT SMALL NW SWELL IS POSSIBLE BY THE END OF THE
WEEK. NO OTHER SIGNIFICANT SURF SOURCES ARE EXPECTED.

A WEAK FRONT WILL GRADUALLY DISSIPATE NEAR MAUI DURING THE NEXT
COUPLE OF DAYS. MODERATE TO LOCALLY FRESH NE TRADE WINDS WILL
PERSIST ALONG AND N OF THE FRONT...WITH SOMEWHAT LIGHTER E WINDS S
OF THE FRONT IN THE SHORT TERM. AS THE FRONT DISSIPATES...MODERATE
TRADE WINDS WILL SPREAD TO THE BIG ISLAND ON MONDAY AND TUESDAY.
WINDS WILL TREND DOWN LATER IN THE WEEK. IN THE MEANTIME...WINDS
MAY BECOME STRONG ENOUGH LATER TODAY OR MONDAY TO SUPPORT THE
ISSUANCE OF A SMALL CRAFT ADVISORY /SCA/ FOR TERRAIN ENHANCED
WATERS...MAINLY AROUND MAUI. HOWEVER...LATEST OBSERVATIONS AND
GUIDANCE DO NOT SUPPORT AN ISSUANCE THIS MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL SOUTH
FACING SHORES.

&&

SHORT TERM...WROE
LONG TERM...BIRCHARD
AVIATION...EATON
MARINE...WROE/BIRCHARD

In the hours before

Local storm report, May 8, 11:42 AM HST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1142 AM HST SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            NAHIKU                  20.83N 156.10W
05/08/2016                   MAUI               HI   LAW ENFORCEMENT

            AT MILE MARKER 22 ON HANA HWY, TREES AND ROCKS LITTERED
            ONE LANE. CONTRA FLOW UNTIL FURTHER NOTICE.

&&

JCHEVALI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:12 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
May 8, 4:35 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 8, 8:58 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 8, 12:07 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.